Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 33, NWS Morristown, TN

June 16, 2009Washington County, Virginia; Johnson County, Tennessee

NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 8:17 PM EDT for Washington County, Virginia; Johnson County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 8:17 PM EDT (00:17 UTC)
Expired
Jun 16, 2009, 9:00 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Johnson County, TN, Washington County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:25 PM EDTTSTM WND DMG6 W Abingdon, VAA FEW TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
Jun 16, 8:35 PM EDTTSTM WND DMG3 Se Abingdon, VASEVERAL TREES DOWN AND TWISTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 5:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 170017
TORMRX
TNC091-VAC191-170100-
/O.NEW.KMRX.TO.W.0033.090617T0017Z-090617T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF ABINGDON...

* UNTIL 900 PM EDT

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ABINGDON...
  MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES SOUTH OF LINDELL BY 830 PM EDT...
  EMORY-MEADOW VIEW BY 835 PM EDT...
  6 MILES NORTH OF DAMASCUS BY 840 PM EDT...
  GLADE SPRING BY 845 PM EDT...
  KONNAROCK BY 855 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST 
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3660 8167 3653 8170 3648 8169 3645 8172
      3652 8197 3658 8191 3662 8182 3660 8209
      3684 8210 3688 8198 3687 8194 3693 8184
      3690 8179 3678 8168 3663 8160
TIME...MOT...LOC 0016Z 263DEG 28KT 3670 8203

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 170029
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT TUE JUN 16 2009

TNC091-VAC191-170100-
/O.CON.KMRX.TO.W.0033.000000T0000Z-090617T0100Z/
JOHNSON TN-WASHINGTON VA-
829 PM EDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
WASHINGTON AND JOHNSON COUNTIES...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ABINGDON...MOVING
EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  EMORY-MEADOW VIEW BY 835 PM EDT...
  6 MILES NORTH OF DAMASCUS BY 840 PM EDT...
  GLADE SPRING BY 845 PM EDT...
  KONNAROCK BY 855 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT 
WEDNESDAY MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3660 8167 3653 8170 3648 8169 3645 8172
      3652 8197 3658 8191 3662 8182 3660 8209
      3684 8210 3688 8198 3687 8194 3693 8184
      3690 8179 3678 8168 3663 8160
TIME...MOT...LOC 0028Z 263DEG 28KT 3671 8191

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 16, 6:09 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009

.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD

In the hours before

Local storm report, Jun 16, 6:58 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SE HUNTSVILLE         36.36N 84.42W
06/16/2009                   SCOTT              TN   LAW ENFORCEMENT

            NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 SW CLINTON            36.07N 84.16W
06/16/2009                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:18 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     8 NE RUTLEDGE           36.36N 83.42W
06/16/2009  E58 MPH          GRAINGER           TN   TRAINED SPOTTER

            ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
            25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.

&&

FEF/JCG
Local storm report, Jun 16, 7:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     APPALACHIA              36.91N 82.79W
06/16/2009                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.

0710 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
06/16/2009                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
            DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/16/2009                   KNOX               TN   LAW ENFORCEMENT

            ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE.
            REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     NEW MARKET              36.10N 83.55W
06/16/2009                   JEFFERSON          TN   NWS EMPLOYEE

            A FUNNEL CLOUD SPOTTED OVER NEW MARKET. REPORTED BY SON
            OF A NWS EMPLOYEE.

&&

FEF/JCG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:11 PM EDTSevere Thunderstorm WarningMRXRussell34 min
Jun 17, 4:37 AM EDTSevere Thunderstorm WarningMRXLee53 min
Jun 17, 10:01 AM EDTFlash Flood WatchMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more13 hr
Jun 17, 12:14 PM EDTAreal Flood AdvisoryMRXRussell, Wise2 hr
Jun 17, 2:54 PM EDTSevere Thunderstorm WarningMRXWashington51 min
Jun 17, 4:43 PM EDTSevere Thunderstorm WarningMRXRussell, Wise62 min
Jun 17, 5:44 PM EDTSevere Thunderstorm WarningMRXRussell, Washington61 min
Jun 17, 6:04 PM EDTAreal Flood AdvisoryMRXRussell, Washington, Wise, City of Bristol, City of Norton3 hr
Jun 17, 6:16 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton29 min
Jun 17, 6:49 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol41 min
Jun 17, 7:30 PM EDTFlash Flood WarningMRXRussell, Washington, City of Bristol3 hr
Jun 17, 7:33 PM EDTSevere Thunderstorm WarningMRXRussell, Washington, City of Bristol57 min
Jun 17, 7:46 PM EDTFlash Flood WarningMRXWise, City of Norton3 hr
Jun 17, 5:01 AM EDTTornado WarningMRXClaiborne, Grainger, Hancock44 min
Jun 17, 5:21 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins54 min
Jun 17, 5:49 AM EDTSevere Thunderstorm WarningMRXGreene56 min
Jun 17, 6:21 AM EDTSevere Thunderstorm WarningMRXCocke, Greene24 min
Jun 17, 6:33 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
Jun 17, 6:38 AM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more3 hr
Jun 17, 7:13 AM EDTSevere Thunderstorm WarningMRXCocke, Greene47 min
Jun 17, 7:15 AM EDTSevere Thunderstorm WarningMRXCocke18 min
Jun 17, 7:45 AM EDTFlash Flood WarningMRXGreene82 min
Jun 17, 1:25 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union65 min
Jun 17, 2:05 PM EDTSevere Thunderstorm WarningMRXJefferson55 min
Jun 17, 2:06 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins54 min
Jun 17, 2:12 PM EDTSevere Thunderstorm WarningMRXKnox, Sevier63 min
Jun 17, 2:26 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi64 min
Jun 17, 2:30 PM EDTSevere Thunderstorm WarningMRXCocke44 min
Jun 17, 2:42 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Jun 17, 3:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan58 min
Jun 17, 3:28 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union62 min
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi29 min
Jun 17, 3:43 PM EDTSevere Thunderstorm WarningMRXJohnson32 min
Jun 17, 4:24 PM EDTSevere Thunderstorm WarningMRXClaiborne66 min
Jun 17, 4:34 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins56 min
Jun 17, 4:38 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jun 17, 4:53 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more3 hr
Jun 17, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Union56 min
Jun 17, 5:26 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne64 min
Jun 17, 5:29 PM EDTFlash Flood WarningMRXCampbell, Claiborne, Union3 hr
Jun 17, 5:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson66 min
Jun 17, 6:34 PM EDTFlash Flood WarningMRXGrainger, Hamblen, Jefferson, Union3 hr
Jun 17, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier53 min
Jun 17, 6:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min
Jun 17, 6:55 PM EDTSevere Thunderstorm WarningMRXJohnson50 min
Jun 17, 7:12 PM EDTSevere Thunderstorm WarningMRXKnox63 min
Jun 17, 7:21 PM EDTTornado WarningMRXCampbell, Scott39 min
Jun 17, 7:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon61 min
Jun 17, 7:32 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier58 min
Jun 17, 7:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min

Nearby

Tornado Warnings in Virginia, 2009Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.